Massachusetts, 2018Winter Storm in Massachusetts, January 16 to 17, 2018
January 16 to 17, 2018 · NWS BOX · 2 events in 2 counties and zones
Low pressure developed off the Mid-Atlantic coast on Jan. 16th and tracked across southern New England on the 17th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure developed off the Mid-Atlantic coast on Jan. 16th and tracked across southern New England on the 17th. Snow changed to rain across much of the region, but heavy snow, on the order of 6 to 7 inches, fell in the immediate slopes of the Berkshires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 16, 7:13 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Jan 16, 7:13 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
713 PM EST Tue Jan 16 2018
.SYNOPSIS...
A developing coastal low pressure will emerge off the Delmarva
tonight and track northeast to near Cape Cod Wednesday morning.
This system is expected to bring a moderate to heavy snowfall to
western and central MA and northern CT late tonight into Wednesday.
Snow, with a likely transition to rain for the BOS-PVD corridor
by the mid-morning. However, impacts to the morning commute are
likely. Mainly dry weather likely Wednesday night into Sunday,
with a warming trend during this weekend. Another low pressure
should affect our region early next week with mostly rain.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
* Potent Winter Storm expected late tonight into Wednesday
* Hazardous Morning commute expected
713 PM Update...
Overall trend in the forecast remains on track this evening.
Some light snow ahead of the main low pressure already moved
into portions of north central and western MA. Visibility was
down as low as 1 mile, so expecting this snow will be
accumulating at least a little.
Mainly tweaks to the forecast this evening to reflect observed
trends. Expecting precipitation to not overspread the rest of
southern New England until after midnight. Last few runs of the
HRRR seem to have a decent handle on timing, so used it as a
basis for this update.
Tonight into Wednesday...
Overview...
More substantial snowfall is expected starting this evening into
tonight, as a coastal low pressure system is forecast to emerge
off the Delmarva and track northeast along a baroclinic zone
close to the NJ/Long Island coast. At the same time, the
positive tilt mid/upper level trough will migrate eastward.
Appears that a transfer of energy as coastal low jet structure
begins to take hold early tomorrow morning will help phase the
clipper system. This coastal low track has been key for this
forecast as it is projected to track across the Cape and up
towards the Maritimes. At the same time, open wave at 700 mb and
surface high situated over the Maritimes will help allow the
warm air to push into southern New England. The lack of
blocking, also allows for this system to be quite progressive.
So with the progressive nature, closer surface low track and
warm air mixing into the I-95 corridor went ahead and adjusted
snowfall amounts and sped the system up.
P-type...
Ongoing snowfall this evening will overspread across the region
as cold front from the west approaches. Coastal low will move
up the coast by the morning hours resulting a perhaps a good
thump of snow right around the morning commute. Trended the
onset of the snowfall with wet-bulbing to help indicate some
moderate lift in the snow growth region. However, decent warm
air at 925mb and at 950mb pushes into the I-95 corridor right
after the rush which will transition any snow into rain. This
will help undercut snowfall totals.
Several model p-type algorithms also keeps the precip more as
snow. However, that does not agree with current synoptics and
climatology, especially with a low tracking over the Cape. The
other thing we noticed is Hi-res guidance including the HRRR and
RAP show a snow hole moving across RI and southeast MA towards
the morning commute. This minimum in the guidance is a suggested
in jet energy transfer towards the coastal low. Snow will
eventually fill into that region, but there could be some lower
amounts between 06-12z.
Mixing could reach as far as Windham county and up into coastal
Essex which is in agreement with EC, GFS and NAM. As the storm
moves up towards the Maritimes later in the day, it does
strengthen, allowing for any rain to transition back to snow
by the late afternoon hours. This is all depending on where
precip will be ongoing, with our highest confidence right now
for NE MA.
Snow Amounts/Hazards...
Higher snow amounts remain across western MA for this evening
which is climatology supported. Appears to be a good swath of
over 0.5 inches across Hartford county and up into northern
Middlesex county. Thereafter QPF amounts will be lower towards
the Canal, with a secondary max across the Cape and Islands.
With higher snowfall ratios, expect about 5-8 inches of snowfall
within the current warning, with isolated higher amounts near 9
or 10 inches as you get closer to the Berkshires. This area
appears to have good forcing within the snow growth region also
some banding near the Berks down into Hartford county as shown
by packed thermals in the mid-levels. Thus could see some higher
amounts. Thus will keep the current winter storm warning for
Western and Central MA as well as Hartford and tolland CT.
As you get closer to the I-95 corridor expect around 2-5 as this
region has a better shot of mixing during the mid-morning hours.
This as well as the snow hole will keep amounts lower and thus
have downgraded the I-95 corridor to an advisory. Did not have
the confidence to keep the warning up, especially with the
warmer trends in all of the models. Closer to the south coast
and near the Canal, amounts will be less than 2 inches. Most of
the snow will fall tonight into the early morning hours, but
will quickly transition to rain by the morning. Thus went ahead
an dropped the advisory.
Even though amounts and hazards have been lowered, the timing of
this system is not ideal as it brings accumulating snow during
the morning commute. Motorists should use caution and take their
time if heading out in the morning.
&&
.SHORT TERM /WEDNESDAY NIGHT/...
Coastal low will continue to move towards the Maritimes
Wednesday night. This will pull all the moisture with is so
any lingering snow showers will come to an end. Thus will not
expect much in the way of issues with the evening commute.
Cloud cover will improve by the later half of the night, and if
we decouple then temps will bottom out during the overnight
hours. Low temps will range from 20s across the Cape and Islands
to single digits across Western MA where fresh snow pack
resides.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Highlights...
* Cold and dry Thursday
* Continued dry with a warming trend through this weekend
* Another storm may bring mostly rain Monday into Monday Night
16/12Z guidance is in reasonable agreement moving a deeper mid
level trough offshore Thursday, with the mid level flow becoming
more zonal across the eastern USA by Saturday. Still expecting a
modest mid level ridge to build over the Eastern Seaboard this
weekend. This should set the stage for a modest mid level trough
to pass through early next week.
Overall, this is looking like a rather quiet period of the
forecast. Dry weather should prevail Thursday into Sunday, with
a gradual warming trend and above normal temperatures.
A low pressure is expected to move through the Great Lakes
sometime early next week, and swing a cold front across our
region. The timing is still uncertain, since it is still 6-7
days away. It does appear the most likely precipitation type
will be rain. However, some light snow, or even freezing rain,
will be possible if precipitation were to have a longer duration
at night. It will likely be several more days to work out these
sorts of details. The most likely period for precipitation
would be from Monday afternoon into Tuesday morning.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...
Tonight and Wednesday...High confidence in trends. Moderate
confidence in timing. Mainly IFR-LIFR CIGS/VSBYS in snow, with
areas of heavy snow north of a KBOS-KHFD line. Snow may mix
with or change to rain south of a KGHG-KPVD-KWST line during
Wednesday. Conditions improve to VFR across CT and western MA
Wednesday afternoon, and across RI and eastern/central MA
Wednesday night. Wind gusts 20-25 knots around Nantucket and
parts of Cape Cod.
Wednesday Night...High confidence. Any lingering IFR/LIFR will
improve to VFR from west to east during the overnight.
KBOS Terminal...Moderate to high confidence in TAF. Morning push
will be impacted.
KBDL Terminal...High confidence in TAF. Morning push will be
impacted.
Outlook /Thursday through Sunday/...
Thursday through Friday Night: VFR. Breezy.
Saturday: VFR. Windy with local gusts to 30 kt.
Saturday Night: VFR. Breezy.
Sunday: VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...High confidence.
Easterly swell will continue to keep seas up tonight across the
eastern waters. However seas will slowly relax late tonight.
Approaching coastal low tomorrow will build seas and winds for
all of the waters. Low pressure system will track over Cape and
head towards the Gulf of Maine. Could see some gusts near 20-25
kts but seas will build near 5-8 feet. Thus have extended SCA
for outer waters into Wednesday night.
Outlook /Thursday through Sunday/...
Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas. Chance of freezing spray.
Thursday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Local rough seas.
Friday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Local rough seas.
Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.
Saturday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Seas up to 5 ft.
Saturday Night: Winds less than 25 kt. Local rough seas.
Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
&&
.HYDROLOGY...
Minor flooding continues along the Taunton River, where a Flood
Warning remains in effect. A Flood Warning is also in effect
for the Connecticut River at Middle Haddam, where ice is causing
some river fluctuations.
Colder weather will persist through midweek which will limit
additional runoff. Continued ice jams expected on some of the
rivers. There will be an increase of snow pack for a portion of
southern New England through Wednesday as several inches of
snow will fall.
For details on specific area rivers, including observed and
forecast river stages, please visit the Advanced Hydrologic
Prediction Service (AHPS) graphs on our website.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory from 1 AM to 6 PM EST Wednesday for
CTZ004.
Winter Storm Warning until 3 PM EST Wednesday for CTZ002-003.
MA...Winter Weather Advisory from 1 AM to 1 PM EST Wednesday for
MAZ017>019.
Winter Weather Advisory from 1 AM to 6 PM EST Wednesday for
MAZ007-013>016.
Winter Storm Warning until 3 PM EST Wednesday for MAZ002-003-
008>011.
Winter Storm Warning from 1 AM to 6 PM EST Wednesday for
MAZ004>006-012-026.
RI...Winter Weather Advisory from 1 AM to 1 PM EST Wednesday for
RIZ002>004.
Winter Weather Advisory from 1 AM to 6 PM EST Wednesday for
RIZ001.
MARINE...Small Craft Advisory from 7 AM to 7 PM EST Wednesday for
ANZ235-237.
Small Craft Advisory until 8 AM EST Thursday for ANZ250-
254>256.
Small Craft Advisory until 1 AM EST Wednesday for ANZ251.
&&
SYNOPSIS...Belk/Dunten
NEAR TERM...Belk/Dunten
SHORT TERM...Dunten
LONG TERM...Belk
AVIATION...Belk/Dunten
MARINE...Belk/Dunten
HYDROLOGY...Hazardous weather outlook, Jan 16, 4:25 PM EST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
425 PM EST Tue Jan 16 2018
MAZ004>006-012-026-172130-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Southern Worcester MA-Northern Middlesex MA-
425 PM EST Tue Jan 16 2018
...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 6 PM EST WEDNESDAY...
This Hazardous Weather Outlook is for central and northeastern
Massachusetts.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
CTZ002-003-MAZ002-003-008>011-172130-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
425 PM EST Tue Jan 16 2018
...WINTER STORM WARNING IN EFFECT UNTIL 3 PM EST WEDNESDAY...
This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
CTZ004-MAZ007-013>016-RIZ001-172130-
Windham CT-Eastern Essex MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northwest Providence RI-
425 PM EST Tue Jan 16 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 6 PM EST
WEDNESDAY...
This Hazardous Weather Outlook is for far northeastern Connecticut,
portions of eastern Massachusetts, and northwestern Rhode Island.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
MAZ020>024-RIZ005>008-172130-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Bristol RI-Washington RI-Newport RI-Block Island RI-
425 PM EST Tue Jan 16 2018
This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
MAZ017>019-RIZ002>004-172130-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
425 PM EST Tue Jan 16 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST
WEDNESDAY...
This Hazardous Weather Outlook is for southeastern Massachusetts
and northern Rhode Island.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ230>237-250-251-254>256-172130-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
425 PM EST Tue Jan 16 2018
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
Winter Storm, Western Franklin
- When
- January 16, 9:00 PM EST to January 17, 8:00 AM EST
- Where
- Western Franklin forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
Six to seven inches of snow fell in western Franklin County. 6.8 inches was reported in Ashfield with 5.5 inches in Colrain.
Winter Storm, Western Hampshire
- When
- January 16, 9:00 PM EST to January 17, 7:00 AM EST
- Where
- Western Hampshire forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
Six to seven inches of snow fell in western Hampshire County. Seven inches was reported in Chesterfield with six inches in Westhampton.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Heavy Snow in Louisiana, January 16 to 17, 20184 deaths · 2 injured · 15 events
- Winter Storm and Winter Weather in Georgia, January 16 to 17, 20182 deaths · 3 injured · 91 events
- Winter Storm and Extreme Cold in Texas, January 16 to 17, 20182 deaths · $80,000 · 10 events
- Extreme Cold and Sleet in Texas, January 16 to 17, 20182 deaths · 4 events
- Heavy Snow and Winter Weather in Mississippi, January 16 to 17, 20181 injured · $270,000 · 49 events
- Heavy Snow and Winter Weather in Louisiana, January 16, 2018$210,000 · 9 events
- Frost and Freeze and Winter Weather in Texas, January 16 to 17, 2018$100,000 · 13 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, January 16, 2018$100,000 · 1 event
- Heavy Snow and Winter Weather in West Virginia, January 16 to 17, 201840 events
- Heavy Snow and Winter Weather in Kentucky, January 16, 201833 events
- Winter Storm and Winter Weather in Texas, January 16, 201827 events
- Heavy Snow in Arkansas, January 16, 2018$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762174, 762176.